Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 97, NWS New Orleans, LA

August 13, 20204 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 13, 2020, 5:01 PM CDT for 4 parishes in Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2020, 5:01 PM CDT (22:01 UTC)
Expired
Aug 13, 2020, 5:30 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2698 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS54 KLIX 132201
SVRLIX
LAC005-033-047-121-132230-
/O.NEW.KLIX.SV.W.0097.200813T2201Z-200813T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
501 PM CDT Thu Aug 13 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ascension Parish in southeastern Louisiana...
  Southeastern West Baton Rouge Parish in southeastern Louisiana...
  East central Iberville Parish in southeastern Louisiana...
  South central East Baton Rouge Parish in southeastern Louisiana...

* Until 530 PM CDT.

* At 501 PM CDT, a severe thunderstorm was located over St. Gabriel,
  or near Oak Hills Place, moving south at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oak Hills Place, St. Gabriel, White Castle, Geismar, Carville,
  Village St. George and Gardere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 3034 9123 3036 9102 3015 9099 3018 9119
TIME...MOT...LOC 2201Z 355DEG 18KT 3028 9112 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

24/RR
2 follow-up statements
338 
WWUS54 KLIX 132209
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
509 PM CDT Thu Aug 13 2020

LAC033-121-132218-
/O.CAN.KLIX.SV.W.0097.000000T0000Z-200813T2230Z/
West Baton Rouge LA-East Baton Rouge LA-
509 PM CDT Thu Aug 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEST BATON ROUGE
AND SOUTH CENTRAL EAST BATON ROUGE PARISHES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3027 9107 3017 9102 3019 9115 3029 9115
TIME...MOT...LOC 2208Z 329DEG 14KT 3026 9111 

$$

LAC005-047-132230-
/O.CON.KLIX.SV.W.0097.000000T0000Z-200813T2230Z/
Ascension LA-Iberville LA-
509 PM CDT Thu Aug 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL ASCENSION AND EAST CENTRAL IBERVILLE PARISHES...

At 508 PM CDT, a severe thunderstorm was located over St. Gabriel, or
7 miles south of Oak Hills Place, moving southeast at 15 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
St. Gabriel and Carville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3027 9107 3017 9102 3019 9115 3029 9115
TIME...MOT...LOC 2208Z 329DEG 14KT 3026 9111 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

24/RR
247 
WWUS54 KLIX 132221
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
521 PM CDT Thu Aug 13 2020

LAC005-047-132230-
/O.EXP.KLIX.SV.W.0097.000000T0000Z-200813T2230Z/
Ascension LA-Iberville LA-
521 PM CDT Thu Aug 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ASCENSION AND
EAST CENTRAL IBERVILLE PARISHES WILL EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3027 9107 3017 9102 3019 9115 3029 9115
TIME...MOT...LOC 2220Z 355DEG 16KT 3023 9111 

$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:43 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 13, 3:43 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New Orleans LA
343 PM CDT Thu Aug 13 2020

.DISCUSSION...

.SHORT TERM...

Today has been relatively active across our CWA with scattered
showers and thunderstorms. Latest radar trends indicate that peak
intensities and coverage have likely been reached and its downhill
from here. That will take several hours to do-so and meso models
show this trend. Until storms dissipate, the main threat expected is
heavy rainfall and lighting. In terms of how heavy, at times hourly
rainfall rates have reached upwards to 2 to 4 inches. Thus, could
see flood advisories and possibly a flash flood warning issued. High
temperatures have reached the upper 80s to low 90s and are not
expected to raise any further today. PoPs and Wx grids for the rest
of this afternoon and evening were adjusted to reflect our current
conditions because it was showing a way too dry bias. Tonight, we
may see some scattered showers and thunderstorms lingering around
the area. There is a chance for some pop up showers and
thunderstorms during the midnight hours. Low temperatures are
expected to cool down overnight to the mid to upper 70s. Winds are
still expected to behave through the night into tomorrow. Tomorrow,
we should see PoPs rapidly increasing beginning just after sunrise.
Can expect scattered thunderstorms throughout the day and it may
last through the evening and overnight hours. Heavy rainfall
continues to be the main impact expected. Saturday, it may take a
little longer for convection to start up; it just depends on how
soon we heat up. /TDB/

&&

.LONG TERM...

Once we get into Sunday, medium range models diverge
somewhat in how troughing affects the local area. The models are
still in a bit of conflict with each other about whether or not we
will see mostly dry or wet days in the beginning of the week. The GFS
and the EURO runs mentioned previously are now not lining up very
well with expected conditions. The Euro now has us drying out Monday
and Tuesday and the GFS is still allowing for a band of convection
to come through. The NBM guidance is also showing a good chance for
drier conditions,  some convection cannot be ruled out as of today.
We are still aligned with the neighboring offices, so we will
continue to monitor this situation. /TDB/

&&

.Marine...

Outside of the usual nocturnal thunderstorms, there are no major
threats expected. With the cold front moving into our area early
next week; if the front makes it to the Gulf early enough it may
potentially allow for our winds to ramp up, but we will continue to
monitor it. Otherwise, expecting winds less than 10 knots and seas
less than 2 feet.

&&

.AVIATION...
Scattered to numerous showers and thunderstorms continue to impact
the local area. Storm coverage and intensities have likely peaked,
but will take several hours to completely dissipate. VFR conditions
expected outside of TSRA. Even those IFR/LIFR visibilities from
storms will be relatively short-lived. Similar conditions are likely
again tomorrow.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  89  75  91 /  60  70  20  50
BTR  76  92  77  93 /  50  70  20  50
ASD  76  92  75  93 /  60  80  30  70
MSY  78  91  78  92 /  50  70  30  60
GPT  77  89  77  90 /  50  70  40  70
PQL  76  90  75  91 /  50  80  50  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 13, 3:16 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
316 PM CDT Thu Aug 13 2020

LAZ056-059-132045-
Assumption-Upper Lafourche-
316 PM CDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LAFOURCHE AND CENTRAL
ASSUMPTION PARISHES...

At 315 PM CDT, a strong thunderstorm was located over Bayou Geneve,
or near Stephensville, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Napoleonville, Supreme and Labadieville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2995 9104 2977 9087 2972 9097 2971 9101
      2970 9102 2966 9110 2974 9111 2975 9109
      2978 9110 2981 9110 2984 9113 2985 9118
      2987 9120
TIME...MOT...LOC 2015Z 330DEG 7KT 2984 9109

TD
Special weather statement, Aug 13, 3:51 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
351 PM CDT Thu Aug 13 2020

LAZ040-048>050-072-132130-
Livingston-Ascension-Southern Tangipahoa-St. Tammany-East Baton
Rouge-
351 PM CDT Thu Aug 13 2020

...A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL
AFFECT NORTHWESTERN ASCENSION...WEST CENTRAL ST. TAMMANY...CENTRAL
LIVINGSTON...SOUTHERN TANGIPAHOA AND SOUTHERN EAST BATON ROUGE
PARISHES...

At 351 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Madisonville to near Livingston.
Movement was southwest at 5 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Hammond, Ponchatoula, Livingston, French Settlement, Albany,
Madisonville, Port Vincent, Springfield, Prairieville, Whitehall and
Killian.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3029 9103 3049 9083 3051 9015 3040 9017
      3037 9023 3030 9030 3029 9041 3032 9043
      3034 9049 3030 9056 3028 9058 3026 9104
TIME...MOT...LOC 2051Z 029DEG 6KT 3047 9022 3044 9079

TD
Special weather statement, Aug 13, 4:21 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
421 PM CDT Thu Aug 13 2020

LAZ034>036-047-048-132145-
East Feliciana-Pointe Coupee-West Baton Rouge-East Baton Rouge-West
Feliciana-
421 PM CDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
CENTRAL WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE...SOUTHWESTERN
EAST FELICIANA AND NORTHWESTERN EAST BATON ROUGE PARISHES...

At 421 PM CDT, a strong thunderstorm was located near New Roads,
moving south at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Baton Rouge, New Roads and Erwinville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3077 9129 3051 9117 3046 9144 3048 9145
      3047 9146 3048 9147 3073 9149
TIME...MOT...LOC 2121Z 347DEG 14KT 3069 9138

24/RR
Special weather statement, Aug 13, 4:30 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
430 PM CDT Thu Aug 13 2020

LAZ046>050-057-058-072-132200-
Iberville-Livingston-Ascension-Southern Tangipahoa-St. John The
Baptist-West Baton Rouge-St. James-East Baton Rouge-
430 PM CDT Thu Aug 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. JOHN THE
BAPTIST...ASCENSION...NORTHEASTERN ST. JAMES...SOUTHEASTERN WEST
BATON ROUGE...SOUTHERN LIVINGSTON...EAST CENTRAL IBERVILLE...SOUTH
CENTRAL TANGIPAHOA AND SOUTH CENTRAL EAST BATON ROUGE PARISHES...

At 430 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Merrydale to near Whitehall to 11
miles southeast of Ponchatoula. Movement was south at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Plaquemine, Reserve, Laplace,
Oak Hills Place, St. Gabriel, Sorrento, French Settlement, Port
Vincent, Westminster, Geismar, Shenandoah, Whitehall, Old Jefferson,
Merrydale, Inniswold, Prairieville and Village St. George.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3056 9114 3040 9072 3034 9027 3025 9034
      3022 9040 3019 9043 3012 9043 3008 9041
      3005 9043 3010 9074 3028 9123
TIME...MOT...LOC 2130Z 003DEG 12KT 3047 9107 3034 9072 3029 9035

24/RR
Special weather statement, Aug 13, 4:54 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
454 PM CDT Thu Aug 13 2020

LAZ046>049-132230-
Iberville-Ascension-West Baton Rouge-East Baton Rouge-
454 PM CDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...SOUTHEASTERN IBERVILLE AND SOUTH
CENTRAL EAST BATON ROUGE PARISHES...

At 454 PM CDT, a strong thunderstorm was located over Gardere, or
over Oak Hills Place, moving southwest at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Baton Rouge, Plaquemine, Oak Hills Place, St. Gabriel, Addis, White
Castle, Westminster, Old Jefferson, Inniswold, Village St. George,
Gardere, Carville and Shenandoah.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3046 9114 3036 9097 3008 9114 3024 9139
TIME...MOT...LOC 2154Z 035DEG 16KT 3035 9111

24/RR
Special weather statement, Aug 13, 4:55 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
455 PM CDT Thu Aug 13 2020

LAZ049-057-132230-
Ascension-St. James-
455 PM CDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASCENSION AND NORTHERN
ST. JAMES PARISHES...

At 455 PM CDT, a strong thunderstorm was located over Sorrento, or
near Gonzales, moving southeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Gonzales, Gramercy, Lutcher, Sorrento, Wallace and North Vacherie.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3028 9081 3010 9066 3009 9067 3005 9066
      3004 9069 3002 9068 3003 9074 3004 9091
      3020 9100
TIME...MOT...LOC 2155Z 333DEG 12KT 3017 9087

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:12 PM CDTSpecial Weather StatementLIXSaint Charles48 min
Aug 13, 12:18 PM CDTSpecial Weather StatementLIXOrleans42 min
Aug 13, 12:55 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard2 hr
Aug 13, 1:07 PM CDTSpecial Weather StatementLIXSaint Tammany23 min
Aug 13, 2:18 PM CDTSpecial Weather StatementLIXTangipahoa27 min
Aug 13, 2:43 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington62 min
Aug 13, 2:52 PM CDTSpecial Weather StatementLIXLivingston, Tangipahoa38 min
Aug 13, 3:16 PM CDTSpecial Weather StatementLIXAssumption29 min
Aug 13, 3:51 PM CDTSpecial Weather StatementLIXLivingston39 min
Aug 13, 4:21 PM CDTSpecial Weather StatementLIXWest Baton Rouge24 min
Aug 13, 4:30 PM CDTSpecial Weather StatementLIXAscension, Saint John the Baptist30 min
Aug 13, 4:54 PM CDTSpecial Weather StatementLIXIberville36 min
Aug 13, 4:55 PM CDTSpecial Weather StatementLIXAscension35 min
Aug 13, 5:14 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Iberville, Saint James, West Baton Rouge65 min
Aug 13, 5:23 PM CDTSpecial Weather StatementLIXSaint John the Baptist37 min
Aug 13, 5:30 PM CDTSpecial Weather StatementLIXIberville30 min
Aug 13, 5:31 PM CDTSpecial Weather StatementLIXSaint James29 min
Aug 13, 5:36 PM CDTSpecial Weather StatementLIXSaint Charles24 min
Aug 13, 5:57 PM CDTSpecial Weather StatementLIXAssumption, Lafourche, Saint Charles63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.